Ohio, 2005

Flood in Ohio, January 13 to 17, 2005

January 13 to 17, 2005 · NWS PBZ · 1 event in 1 county or zone

Backwater flooding continued along Rte 50 near Blissfield; and Rtes 206 and 715 near Mohawk Dam. 20 township roads were closed by floods and mud slides.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Backwater flooding continued along Rte 50 near Blissfield; and Rtes 206 and 715 near Mohawk Dam. 20 township roads were closed by floods and mud slides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 13, 6:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 13, 6:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EST THU JAN 13 2005

.SHORT TERM (REST OF TONIGHT THROUGH SATURDAY NIGHT)...
WL ISSUE UPDATE ZNS TO REMOVE SVR TSTM WATCH AND TO EXTEND FFA TIL 4
AM FRI. THREAT OF TSTMS IS GONE BUT STILL POTENTIAL FOR FLOODING
OVERNIGHT.

&&

.PREVIOUS DISCUSSION... (ISSUED 232 PM EST THU JAN 13 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
STRONG CDFNT CONTS TO PUSH EWD THRU FCST AREA OVRNGT. 12Z ETA A BIT
SLOER THAN GFS WITH FROPA TIMING THIS EVE...AND WL LEAN TWD ETA.
THIN LN OF TSTMS HAS DVLPD ERY THIS AFTN ALG LEADING EDGE OF PCPN
ASSCD WITH FNT. BEST POTENTIAL FOR HI WINDS WL BE WITH THESE TSTMS
AND ALSO IMMEDIATELY BHD FNTL BNDRY WITH STG PRES RISES. FOR NOW
PLAN TO KEEP WIND ADVISORY GOING THRU 1 AM FRI.

ALSO POTENTIAL FOR HVY RAIN THIS EVE UNTIL FNT MOVES BY. WL KEEP
FLOOD WATCH GOING ALSO THRU 1 AM FRI. RNFL RATES OF A HALF INCH PER
HOUR ARE PSBL IN MAIN PCPN AREA WITH HIER RATES IN TSTMS ERY THIS
EVE.

SFC RDG BUILDS IN QUICKLY ON FRI AND ATMOS WL DRY OUT THRU THE DAY.
WITH NW LO LVL FLO...WL KEEP SML CHC POPS FOR SNOW SHWRS FAR NRN
ZNS FRI AND FRI NGT...DRY ELSW.

LONG TERM (SUNDAY THROUGH THURSDAY)...
COLD PATTERN WL PERSIST AS UPR TROF AXIS MOVS EWD THRU RGN MON NGT
THEN NEXT TROF DIGS SEWD INTO GRTLKS BY MIDWEEK. BEST CHC OF PCPN
WL BE ACRS NRN ZNS TUE NGT AND WED AS REINFORCING CDFNT MOVS THRU
RGN.

AVIATION...
STRONG COLD FRONT APPROACHING AREA FROM THE WEST. INCREASING
PREFRONTAL GRADIENT IS PRODUCING GUSTY SOUTHERLY WINDS OF 15 TO 25
KTS WITH GUSTS TO 30 KTS OR HIGHER. COLD FRONT SHOULD ARRIVE AT
ZANESVILLE ABOUT 23Z, DUBOIS AND PITTSBURGH 01Z. WINDS WILL SHARPLY
SHIFT FROM SOUTHERLY TO WESTERLY AND THEN NORTHWEST AFTER THE FRONT
PASSES. LLWS IS A GOOD BET NEAR THE COLD FRONTAL BOUNDARY. EXPECT
GUSTY THUNDERSTORMS WITH BRIEF HEAVY RAIN AS COLD FRONT PASSES. CIGS
AND VSBYS WILL BE VFR FOR THE REMAINDER OF THE AFTERNOON. CIGS AND
VSBYS WILL LOWER TO MVFR AND THEN IFR AS THE COLD FRONT NEARS AND
PASSES THIS EVENING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ001 UNTIL 4 AM FRIDAY.
     WIND ADVISORY FOR MDZ001 UNTIL 1 AM FRIDAY.
OH...FLOOD WATCH FOR OHZ039-OHZ040-OHZ041-OHZ048-OHZ049-OHZ050-
     OHZ057-OHZ058-OHZ059-OHZ068-OHZ069 UNTIL 4 AM FRIDAY.
     WIND ADVISORY
FOR
OHZ039-OHZ040-OHZ041-OHZ048-OHZ049-OHZ050-
OHZ057-OHZ058-OHZ059-OHZ068-OHZ069 UNTIL 1 AM FRIDAY.

PA...FLOOD WATCH FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ014-PAZ015-
     PAZ016-PAZ020-PAZ021-PAZ022-PAZ023-PAZ029-PAZ030-PAZ031-
PAZ032 UNTIL 4 AM FRIDAY.
  ...WIND ADVISORY FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ014-PAZ015-
     PAZ016-PAZ020-PAZ021-PAZ022-PAZ023-PAZ029-PAZ030-PAZ031-
PAZ032 UNTIL 1 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ001-WVZ002-WVZ003-WVZ004-WVZ012-WVZ021-
WVZ022-WVZ023-WVZ041 UNTIL 4 AM FRIDAY.   ...WIND ADVISORY FOR
WVZ001-WVZ002-WVZ003-WVZ004-WVZ012-WVZ021-     WVZ022-WVZ023-WVZ041
UNTIL 1 AM FRIDAY.

&&
Hazardous weather outlook, Jan 13, 5:00 AM EST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST THU JAN 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
500 AM EST THU JAN 13 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WIND ADVISORY AND FLOOD WATCH ARE IN EFFECT TODAY AND EARLY TONIGHT. BE
READY FOR WIND GUSTS TO 45 OR 50 MPH, AND FOR ADDITIONAL FLOODING FROM
THE RAIN THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 13, 5:20 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EST THU JAN 13 2005

OHZ041-PAZ007-013>016-020>023-029-030-032-WVZ001>003-140015-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION
PA-COLUMBIANA OH-FAYETTE PA-HANCOCK WV-INDIANA PA-JEFFERSON
PA-LAWRENCE PA-MERCER PA-OHIO WV-WASHINGTON PA-WESTMORELAND PA-
515 PM EST THU JAN 13 2005

...THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...MERCER...CLARION...JEFFERSON...BUTLER...ARMST
RONG...LAWRENCE...INDIANA...BEAVER...WESTMORELAND...ALLEGHENY...WASHI
NGTON...FAYETTE...HANCOCK...BROOKE AND OHIO...

AT 513 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF NEW WILMINGTON TO 11 MILES WEST OF WEST LIBERTY...OR ALONG A
LINE EXTENDING FROM 6 MILES WEST OF NEW WILMINGTON TO 4 MILES
SOUTHWEST OF DILLONVALE....MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALIQUIPPA...BEAVER...BETHEL PARK...BRIDGEVILLE...
BUTLER...CANONSBURG...CARNEGIE...DOWNTOWN PITTSBURGH...FOX CHAPEL...
GREENSBURG...INDIANA...LATROBE...LIGONIER...MARIANNA...MARION
CENTER...MCKEES ROCKS...MONONGAHELA...MONROEVILLE...MOON...PENN
HILLS...SEVEN SPRINGS...SEWICKLEY...WEXFORD...WILKINSBURG......
WEIRTON...AND WEST LIBERTY

THESE STORMS COULD PRODUCE WIND GUSTS BETWEEN 35 AND 45 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jan 13, 6:48 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EST THU JAN 13 2005

MDZ001-PAZ009-016-023-030-032-WVZ023-041-140145-
FAYETTE PA-FOREST PA-GARRETT MD-INDIANA PA-JEFFERSON PA-PRESTON
WV-TUCKER WV-WESTMORELAND PA-
648 PM EST THU JAN 13 2005

...SHOWERS AND THUNDERSTORMS WILL PRODUCE STRONG WINDS...

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH ...GARRETT
...FOREST...JEFFERSON...INDIANA...WESTMORELAND...FA YETTE...PRESTON
AND TUCKER...

AT 645 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM QUEEN TO 11 MILES WEST OF SHELOCTA TO 6 MILES WEST OF SAINT
GEORGE...OR ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF WEST
HICKORY TO CROOKED CREEK LAKE PARK TO 6 MILES WEST OF SAINT
GEORGE....MOVING EAST AT 50 MPH.

STRONG WINDS BETWEEN 40 AND 50 MPH CAN BE EXPECTED WITH THESE
SHOWERS AS THEY PROGRESS EASTWARD. SOME HIGHER LOCATIONS CAN EXPECT
WINDS GREATER THAN 50 MPH.

DUE TO SATURATED SOILS...A NUMBER OF TREES ARE NOT SOLIDLY ROOTED.
STRONG WINDS CAN TOPPLE POORLY ROOTED TREES...POSSIBLY KNOCKING DOWN
POWER LINES AND CAUSING POWER OUTAGES IN THE PROCESS.

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jan 13, 7:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EST THU JAN 13 2005

MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-140122-
ARMSTRONG PA-CLARION PA-FAYETTE PA-FOREST PA-GARRETT MD-INDIANA PA-
JEFFERSON PA-PRESTON WV-TUCKER WV-WESTMORELAND PA-
730 PM EST THU JAN 13 2005

...WINDS MAY GUST TO 50 MPH...

A FRONT MOVING THROUGH WESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA WILL MOVE INTO THE MOUNTAINS.  ALONG AND JUST BEHIND THE
FRONT, WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY, AND MAY GUST TO
50 MILES AN HOUR.  THESE GUSTY WINDS MAY LAST FOR ABOUT 30 MINUTES
BEFORE WEAKENING TO 15 TO 25 MILES AN HOUR.  AFTER MIDNIGHT, A STRONG
COLD FRONT WILL SHIFT THE WINDS TO THE NORTHWEST AT 15 TO 25 MILES AN
HOUR WITH GUSTS TO 40.  TEMPERATURES BEHIND THIS SECOND FRONT WILL
DROP INTO THE 30S.

OUR SOGGY SOIL MEANS THAT TREES AND POWER LINES COULD BE EASILY
UPROOTED AND TOPPLED.  SECURE LOOSE ITEMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
January 13, 11:00 PM EST to January 17, 4:00 PM EST
Where
Carroll forecast zone
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433092.